Upper Gastrointestinal Tract IrAEs: A Case Report About Sintilimab-Induced Acute Erosive Hemorrhagic Gastritis
Related Experiment Video
Updated: May 1, 2026

Elastic Staining on Paraffin-embedded Slides of pT3N0M0 Gastric Cancer Tissue
Published on: May 1, 2019
Qi Ai1, Wen Chen1, Yonggui Li1
1The Second Affiliated Hospital, Department of Digestive Internal Medicine, Hengyang Medical School, University of South China, Hengyang, China.
Introduction:
Immune checkpoint inhibitors (ICIs) have now become the standard therapy for malignancies like non-small cell lung cancer and classical Hodgkin's lymphoma. ICIs are associated with unique immune-related adverse events (irAEs) caused by dysregulated immune activation. Treatment of lower gastrointestinal (GI) tract irAEs, such as colitis, is more common. However, for upper gastrointestinal tract irAEs, there is a lack of consensus in terms of globally standardized disease classification and treatment guidelines. Here, we report a case of sintilimab-induced acute erosive hemorrhagic gastritis.
Case Presentation:
A 54-year-old man with metastatic NSCLC (PT2N2M1 stage IV) underwent treatment with eight courses of sintilimab + bevacizumab, followed by maintenance therapy with sintilimab alone. However, he presented with epigastric pain and melena at the end of the first sintilimab treatment, and the symptoms occurred repeatedly after regular treatment with acute erosive hemorrhagic gastritis. Repeat esophagogastroduodenoscopy (EGD) showed severe hemorrhagic gastritis; symptomatic relief and improvement in EGD images were noted for as long as he was being treated with steroids, methylprednisolone sodium.
Conclusion:
As far as we are aware, we here describe the first case of sintilimab-associated acute erosive hemorrhagic gastritis, an upper gastrointestinal toxicity event. Throughout the treatment progression, differential diagnosis, multidisciplinary discussion, and the use of immunosuppressants were instrumental in clarifying the diagnosis and were crucial to the prognosis of the patient and continued treatment with ICIs.
Related Concept Videos
Other Disorders of Digestive System
Gastritis-I: Introduction and Types
Acute gastritis presents as a sudden inflammation triggered by various stressors to the stomach lining, such as exposure to corrosive agents, local irritants like aspirin and other NSAIDs, alcohol consumption, radiation therapy, physical trauma, severe burns, sepsis,...
Gastritis-II: Pathophysiology
In acute gastritis, the gastric mucosa becomes swollen and red and undergoes superficial erosion. Superficial ulceration may lead to bleeding.
In chronic gastritis, persistent or repeated insults lead to chronic inflammatory changes and, eventually, thinning or atrophy of the gastric tissue.
Gastritis can stem from various causes, each...
Gastritis III: Clinical Manifestations and Management
Clinical manifestations of acute gastritis
The patient with acute gastritis may have a rapid onset of symptoms, such as epigastric pain or discomfort, dyspepsia, anorexia, hiccups, or nausea and vomiting, which can last from a few hours to a few days. Erosive or hemorrhagic gastritis may cause bleeding, which may manifest as blood in vomit or as...
Gastritis II: Pathophysiology
Inflammatory Bowel Disease I: Introduction

